Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the linear representation of braid groups


Author: D. D. Long
Journal: Trans. Amer. Math. Soc. 311 (1989), 535-560
MSC: Primary 20F36; Secondary 32B30, 57M25
DOI: https://doi.org/10.1090/S0002-9947-1989-0943606-3
MathSciNet review: 943606
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a new derivative of the Burau and Gassner representations of the braid and pure braid groups. Various applications are explored.


References [Enhancements On Off] (What's this?)

  • [1] J. Frank Adams, Lectures on Lie groups, Univ. of Chicago Press, 1969. MR 0252560 (40:5780)
  • [2] J. Birman, Braids, links and mapping class groups, Ann. of Math. Studies, no. 82, Princeton Univ. Press, Princeton, N.J., 1975. MR 0375281 (51:11477)
  • [3] -, On the Jones polynomial of closed $ 3$-braids, Invent. Math. 81 (1985), 287-294. MR 799267 (86m:57006)
  • [4] W. Burau, Uber Zopfgruppen und gleichsinnig verfrillte Verkettunger, Abh. Math. Sem. Hanischen Univ. 11 (1936), 171-178.
  • [5] D. B. A. Epstein, Almost all subgroups of a Lie group are free, J. Algebra 19 (1971), 261-262. MR 0281776 (43:7491)
  • [6] G. D. James, Representation theory of the symmetric groups, Lecture Notes in Math., vol. 682, Springer-Verlag, Berlin and New York. MR 513828 (80g:20019)
  • [7] V. F. R. Jones, A polynomial invariant for knots via von Neuamnn algebras, Bull. Amer. Math. Soc. (N.S.) 12 (1985), 103-111. MR 766964 (86e:57006)
  • [8] -, Hecke algebra representations of braid groups and link polynomials, Ann. of Math. (2) 126 (1987), 335-388. MR 908150 (89c:46092)
  • [9] D. D. Long, A note on the normal subgroups of mapping class groups, Math. Proc. Cambridge Philos. Soc. 99 (1986), 79-87. MR 809501 (87c:57009)
  • [10] -, Representations of fibred $ 3$-manifold groups into a compact Lie group, preprint.
  • [11] W. Magnus, Rings of Fricke characters and automorphism groups of free groups, Math. Z. 170 (1980), 91-103. MR 558891 (81a:20043)
  • [12] J. W. Milnor, Characteristic classes, Ann. of Math. Studies, no. 76, Princeton Univ. Press, Princeton, N.J., 1974. MR 0440554 (55:13428)
  • [13] -, Morse theory, Ann. of Math. Studies, no. 51, Princeton Univ. Press, Princeton, N.J., 1963.
  • [14] M. Spivak, A comprehesive introduction to differential geometry, Publish or Perish.
  • [15] C. Squier, The Burau representation is unitary, Proc. Amer. Math. Soc. 90 (1984), 199-202. MR 727232 (85b:20056)
  • [16] A. Weinstein, Lectures on symplectic manifolds, CBMS Regional Conf. Ser. Math., no. 29, Amer. Math. Soc., Providence, R.I., 1977; reprinted 1983. MR 0464312 (57:4244)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20F36, 32B30, 57M25

Retrieve articles in all journals with MSC: 20F36, 32B30, 57M25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0943606-3
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society